Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 9, 1998, 4:17 AM EST for Onslow County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 1998, 4:17 AM EST (09:17 UTC)
- Expired
- Mar 9, 1998, 5:05 AM EST
- In force
- 48 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 2:15 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
501 WUUS01 KMHX 090919 RRA SVRMHX NCC107-133-091005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 417 AM EST MON MAR 9 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENOIR COUNTY ONSLOW COUNTY * UNTIL 505 AM EST * AT 415 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM LAGRANGE SOUTH TO HOLLY RIDGE. .. MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KINSTON AROUND 425 AM EST RICHLANDS AROUND 430 AM EST JACKSONVILLE AROUND 435 AM EST IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE THUNDERSTORMS WILL OCCASIONALLY PRODUCE TORNADOES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. CG/RF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 1:00 AM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Mar 9, 1:00 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
100 AM EST MON MAR 9 1998
ZFP: TRYING TO GET DONE ERLY SO CAN MONITOR RDR LTR. MAIN BATCH OF
CNVCTN WILL CROSS MHX AREA ERLY THIS MORN AS DEEP MOISTUR AND LIFT
MV ACROSS AHEAD OF COLD FRNT AND UPR TRF. STILL SOME THREAT OF SVR
GIVEN IMPRSV LOW LVL WINDS AND CAPE BETWEEN 500 AND 1000. DRY SLOT
WL SWEEP PRECIP OFFSHR AFT 12Z AND SHLD SEE GOOD DEAL OF SUN ESPECIALLY
INLAND. GOOD MIXING SHLD GIVE HIGHS IN THE LOW TO MID 70S INLAND WITH
BEACHES HOLDING IN 60S. CAA WL REALLY PICK UP OVRNIGHT AND EXPECT LOWS
IN THE LOW TO MID 40S WITH HIGHS TUE 50 TO 55.
CWF: CRNT FCST LOOKS PRETTY GOOD WITH STRGST WINDS LIKELY NEXT SVRL
HOURS IN ADV OF FRNT. WITH SEAS OVER 10 FT AND ONSHR TRAJ WOULD LIKE
TO PUT UP HVY SURF ADVRY FROM HAT S. WL CONT GALE WARNING FOR CSTL
WTRS...SOUNDS QUESTIONABLE AS APPEARS COLD WTR HAS LIMITED MIXING SO
FAR. PROB BEST TO CONT GALE AS EDGES OF SNDS LIKELY WL BE QUITE GUSTY
MOST OF THE DAY. WINDS AND SEAS WL GRADUALLY SUBSIDE TNGHT AND TUE BUT
SHLD REMAIN FAIRLY GUSTY GIVEN GOOD CAA.
.MHX...GALE WARNING COASTAL WATERS AND SOUNDS.
HVY SURF ADVRY FROM S OF CAPE HATTERAS TO N OF SURF CITY.
FREDERICKThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:59 AM EST | Severe Thunderstorm Warning | MHX | Greene | 46 min |
| Mar 9, 3:15 AM EST | Severe Thunderstorm Warning | MHX | Pitt | 35 min |
| Mar 9, 3:33 AM EST | Severe Thunderstorm Warning | MHX | Duplin | 47 min |
| Mar 9, 4:17 AM EST | Severe Thunderstorm Warning | MHX | Lenoir | 48 min |
| Mar 9, 4:26 AM EST | Severe Thunderstorm Warning | MHX | Pitt | 49 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.